Avoid Alcohol Withdrawal Admissions

 

NAAW

 

Alcoholic patients are predisposed to many dangerous conditions and present an array of management challenges for emergency providers, however at many centers, some of these patients present with uncomplicated alcohol intoxication and end up admitted for alcohol withdrawal. This serves no one’s interests because alcohol withdrawal is a condition that generally does not benefit from inpatient management; detoxification proceeds over several days and the patient is discharged, unfortunately often to resume drinking, no better off than before.

Though some alcoholics present in advanced withdrawal, requiring aggressive management and an ICU or step-down bed, many (most?) patients admitted for alcohol withdrawal present to the ED intoxicated and develop withdrawal in the department. Admitting this group is at best pointless and usually avoidable. There’s a lot of literature and discussion around treating alcohol withdrawal, but very little on how to prevent it, which perhaps is part of the problem.

The first step is to identify patients at risk for withdrawal. The most obvious risk factor is a history of alcohol withdrawal, especially prior admission for alcohol withdrawal; ideally these patients would be flagged at triage. Anyone who drinks every day is at risk, though. Most at-risk patients arrive to the ED drunk, but if a daily drinker presents not drunk (i.e. comes with some other concern) or is in early withdrawal, promptly dose librium and reassess.

Intoxicated alcoholics at risk for withdrawal should be reassessed frequently for alertness. Once the sobering alcoholic is alert he is at risk for withdrawal and the most pressing concern is whether he can be safely discharged. If yes, discharge.*  If he cannot be discharged for whatever reason (requires sutures, psychiatry, social work, an xray, etc.), dose librium and reassess (and re-dose) every hour or two, until he can be discharged or needs to be admitted for some other reason.

Librium dosing. I see librium dosed at 25 or 50 mg, which works as part of a taper in mild withdrawal, but is often inadequate in the severe alcoholic whose last drink was 8 hours ago. You can succeed with small doses if you’re able to keep a very close eye and redose frequently as needed, but in most busy ED’s, you’re better off with a bigger dose, which will give you more time to circle back to reassess. For patients at risk to withdraw but without signs/symptoms, I use 100 mg. If early withdrawal has already developed, I write for 200 mg, yes that’s eight tabs, thank your nurse for making sure you meant it. 200 mg is outside the guidelines, but oral chlordiazepoxide is very safe; I have used this dose on hundreds of patients without running into trouble with respiratory depression or excessive somnolence.

Caveat 1: Many alcoholics suffer with a host of comorbid medical, psychiatric, and substance problems beyond alcohol dependence. If these problems can be even partially addressed in a sustainable way during an inpatient stay, that admission is of benefit, even if the patient goes right back to drinking. My impression is that severe alcoholism so completely dominates the patient’s function that their accompanying problems cannot be meaningfully addressed unless and until the patient stops drinking. I am aware of no way to move severe alcoholics to sobriety other than high-intensity case management; if your hospital can set this up during an inpatient stay, by all means, admit.

*Caveat 2: An at-risk inebriate who sobers in the ED and is discharged must of course be able to acquire alcohol to avoid withdrawal. Though alcoholics are astonishingly capable of accomplishing this regardless of circumstance, it may not be safe to discharge a brittle alcoholic at the cusp of withdrawal at 4am. Have an honest conversation with him, if he won’t be able to get booze for a few hours, dose librium and observe for a few hours.

 

help me help you

 

 

Thanks to Lewis Nelson and Anand Swaminathan for their insights. 

Dig Toxic + Critical HyperK = Calcium (and then digibind)

Another myth we can put to rest.

Of 161 patients with digoxin toxicity in one hospital over 17.5 years, 23 received calcium, and no one developed stone heart, whatever the hell that is. Pretty easy study to do, but probably the best data we’ll have on this subject. So give your calcium while you’re getting your hands on and preparing digibind.

Levine M, Nikkanen H, Pallin D. The effects of intravenous calcium in patients with digoxin toxicity. Journal of Emergency Medicine. 2011; 40(1):41-46.

Background: Digoxin is an inhibitor of the sodium-potassium ATPase. In overdose, hyperkalemia is common. Although hyperkalemia is often treated with intravenous calcium, it is traditionally contraindicated in digoxin toxicity.
Objectives: To analyze records from patients treated with intravenous calcium while digoxin-toxic.
Methods: We reviewed the charts of all adult patients diagnosed with digoxin toxicity in a large teaching hospital over 17.5 years. The main outcome measures were frequency of life-threatening dysrhythmia within 1 h of calcium administration, and mortality rate in patients who did vs. patients who did not receive intravenous calcium. We use multivariate logistic regression to ensure that no relationship was overlooked due to negative confounders (controlling for age, creatinine, systolic blood pressure, peak serum potassium, time of development of digoxin toxicity, and digoxin concentration).
Results: We identified 161 patients diagnosed with digoxin toxicity, and were able to retrieve 159 records. Of these, 23 patients received calcium. No life-threatening dysrhythmias occurred within 1 h of calcium administration. Mortality was similar among those who did not receive calcium (27/136, 20%) compared to those who did (5/23, 22%). In the multivariate analysis, calcium was non-significantly associated with decreased odds of death (odds ratio 0.76; 95% confidence interval [CI] 0.24–2.5). Each 1 mEq/L rise in serum potassium concentration was associated with an increased mortality odds ratio of 1.5 (95% CI 1.0–2.3).
Conclusion: Among digoxin-intoxicated humans, intravenous calcium does not seem to cause malignant dysrhythmias or increase mortality. We found no support for the historical belief that calcium administration is contraindicated in digoxin-toxic patients.
Photo credit: Georgia Reading